Pennsylvania, 2025Flash Flooding and Damaging Winds in Pennsylvania, July 9, 2025
July 9, 2025 · NWS CTP · 12 events in 2 counties and zones
Convection across southern Pennsylvania began to develop in an unstable and moist environment ahead of a shortwave trough traversing the area during the afternoon and evening hours of July 9, 2025. Storms initially were sub-severe due to lower shear parameters and low-level lapse rates; however, increasing shear and lapse rates allowed for damaging wind potential within an environment of 700-900…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection across southern Pennsylvania began to develop in an unstable and moist environment ahead of a shortwave trough traversing the area during the afternoon and evening hours of July 9, 2025. Storms initially were sub-severe due to lower shear parameters and low-level lapse rates; however, increasing shear and lapse rates allowed for damaging wind potential within an environment of 700-900 J/kg of DCAPE. Shear oriented out of the southwest, parallel to surface boundaries, led to an increased risk of flash flooding in an environment that sustained over one inch an hour rainfall rates. Multiple instances of trees and wires being knocked down were reported in Lancaster and York counties during the evening hours. Increased rainfall rates falling over fairly moist soils of York County induced flash flooding, with multiple roadways closed in both counties during the evening hours. Heavy rain also caused a basement to collapse in Dover, with water and mud reported over nearby roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 9, 2:21 PM EST, 51 minutes earlier.
Area forecast discussion, Jul 9, 2:21 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
321 PM EDT Wed Jul 9 2025
.SYNOPSIS...
* Scattered damaging wind gusts and flash flooding are possible
across portions of south central and southeastern Pennsylvania
this afternoon and evening
* Continued seasonably warm and humid into mid July with daily
chances for afternoon and evening thunderstorms
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest satellite and radar trends show convection developing and
intensifying along multiple convergence boundaries ahead of a
northeastward moving shortwave trough. Thus far, storms have
remained below severe limits, but we do see the chance for
damaging winds increasing into the early evening hours across
the southern tier, where low level lapse rates are above 7C/km,
MLCAPE is near 1500 J/kg, and DCAPE is between 700 and 900
J/kg. Effective wind shear is around 40 kts from the SW. This
direction aligns with the orientation of many of the initiating
boundaries, particularly those along the higher terrain of the
central Appalachians. The alignment of the shear (and the flow)
with the initiating boundaries increases the threat for training
convection and ultimately flash flooding. Thus the Flash Flood
Watch and Severe Thunderstorm Watch continue for the
southeastern tier. Convection will likely be slow to clear out
of Lancaster County, with some of the guidance depicting
moderate to heavy rain continuing as late as midnight before the
trough kicks it east.
For the rest of the night, patchy fog is possible, particularly
in places that see some clearing after earlier rainfall.
Temperatures will be in the 60s to near 70 degrees.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Diurnal heating of a seasonably moist and weakly capped
boundary layer will result in at least isolated to scattered afternoon
thunderstorms across central PA again on Thursday and Friday.
However, precipitable water values look to trend lower vs.
previous days. This will reduce the excessive rainfall and flash
flood risk while remaining sufficient to support the potential
for wet downbursts and isolated wind damage. SPC has maintained
a MRGL risk for both D2/Thu and D3/Fri. Typical mid July
summertime temperatures expected with daytime highs in the
80-90F range and lows 60-70F.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Daily chances for afternoon/evening thunderstorms continue over
the weekend and into early next week with max/min temps trending
near to slightly above normal for mid July. Tuesday may stand
the highest chance of being a completely dry day, but even
then, PoPs are 20-35 pct.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Variable cloudiness is expected this afternoon with scattered
mid level clouds area wide and a deck of high level clouds
moving in across the northwest. VFR conditions will prevail
until scattered showers and thunderstorms begin to build later
this afternoon and evening.
A few light showers are possible at JST and AOO, perhaps even as
far north as UNV, but any restrictions should be brief. Farther
southeast, heavier showers and stronger storms are expected in
MDT and LNS between 22 and 02Z with reductions to MVFR or IFR
vis expected as storms move through.
The forecast for tonight gets a bit more complicated in terms of
cigs and vis. High clouds should limit the potential for
radiation fog tonight, but moisture pooling as a result of
recent rains could still lead to some fog/low ceiling potential.
At this point, the best chance for radiation fog will be BFD and
JST where clearing may build in before daybreak. Have indicated
at least a period of MVFR restrictions at all airfields tonight,
but confidence remains fairly low in the extent and duration of
such impacts.
Outlook...
Thu...Restrictions in possible in scattered PM storms.
Fri-Sat...Scattered afternoon/evening storms, mainly south.
Sun...More widespread showers/storms likely.
Mon...Still storms around.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM EDT this evening for PAZ064>066.
&&
SYNOPSIS...Steinbugl/Colbert
NEAR TERM...Steinbugl/Colbert
SHORT TERM...Steinbugl/Colbert
LONG TERM...Lambert/Colbert
AVIATION...Banghoff
Hazardous weather outlook, Jul 9, 1:20 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
220 PM EDT Wed Jul 9 2025
PAZ004>006-010>012-017>019-024>028-033-037-041-042-045-046-049>053-
056>059-063-101830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-
220 PM EDT Wed Jul 9 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated severe storms containing damaging winds are possible during
the afternoon and evening on Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ034>036-101830-
Bedford-Fulton-Franklin-
220 PM EDT Wed Jul 9 2025
...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated severe storms containing damaging winds and heavy rain are
possible during the afternoon and evening on Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ064>066-101830-
Adams-York-Lancaster-
220 PM EDT Wed Jul 9 2025
...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated severe storms containing damaging winds and heavy rain are
possible during the afternoon and evening on Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Thunderstorm Wind, Lancaster
- When
- July 9, 3:12 PM EST
- Where
- Lancaster County, 0.53 mi E of Creswell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.970, -76.440
A severe thunderstorm producing wind gusts estimated at 70 mph blew the roof off of a structure approximately 4 miles northwest of Safe Harbor. Multiple trees were also knocked down.
Flash Flood, York
- When
- July 9, 4:51 PM EST to 6:21 PM EST
- Where
- York County, 1.06 mi W of Hallam to 1.01 mi W of Hallam
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.000, -76.620
Flash flooding led to a vehicle taking on water at the intersection of West Market Street and Kreutz Creek Road in Hallam.
Thunderstorm Wind, York
- When
- July 9, 4:59 PM EST
- Where
- York County, 0.4 mi E of Jacobus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.880, -76.692
A severe thunderstorm producing wind gusts estimated at 60 mph knocked wires down onto Lake Road approximately 1 mile east of Jacbous.
Thunderstorm Wind, Lancaster
- When
- July 9, 5:05 PM EST
- Where
- Lancaster County, 1.13 mi NE of Millersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.013, -76.337
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down at the intersection of Blue Ridge Drive and Oak Ridge Drive in Millersville.
Thunderstorm Wind, Lancaster
- When
- July 9, 5:10 PM EST
- Where
- Lancaster County, 0.91 mi WNW of New Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.986, -76.315
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down at the intersection of New Danville Pike and Marticville Road near Millersville which caused a brief closure of PA-741.
Thunderstorm Wind, Lancaster
- When
- July 9, 5:20 PM EST
- Where
- Lancaster County, 0.98 mi WSW of Lampeter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.975, -76.247
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down at the intersection of Beaver Valley Pike and Penn Grant Road in Willow Street.
Flash Flood, York
- When
- July 9, 5:20 PM EST to 6:20 PM EST
- Where
- York County, 1.67 mi SW of Wrightsville to 1.65 mi SW of Wrightsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.012, -76.550
Flash flooding covered a roadway with debris in Hellam Township.
Thunderstorm Wind, York
- When
- July 9, 5:30 PM EST
- Where
- York County, 0.62 mi SSW of Cross Rds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.811, -76.583
A line of severe thunderstorms producing wind gusts estimated at 60 mph knocked a tree down onto Cross Roads Avenue approximately 3 miles southeast of Winterstown.
Thunderstorm Wind, York
- When
- July 9, 5:31 PM EST
- Where
- York County, 2.02 mi SE of Felton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.832, -76.540
A line of severe thunderstorms producing wind gusts estimated at 60 mph knocked a tree down onto Century Farms Road approximately 2 miles southeast of Felton.
Flash Flood, York
- When
- July 9, 6:13 PM EST to 7:43 PM EST
- Where
- York County, 1.4 mi W of Felton to 1 mi NE of Winterstown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.852, -76.596
Flash flooding was observed from the creek along Rippling Run Road between Felton and Winterstown.
Flash Flood, York
- When
- July 9, 6:40 PM EST to 7:40 PM EST
- Where
- York County, 1.07 mi NNW of Shiloh to 1.06 mi NNW of Shiloh
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.994, -76.809
Flash flooding led to a basement foundation collapse in the 1700 block of Oakley Drive near Weigelstown, with water and mud reported across roadways in the area.
Flash Flood, York
- When
- July 9, 7:15 PM EST to 8:40 PM EST
- Where
- York County, 0.64 mi WNW of Felton to 0.68 mi NW of Felton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.855, -76.580
Flash flooding pushed water across the bridge at Herbst Road near Felton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 10, 20255 deaths · 2 events
- Heat in Texas, July 9, 20251 death · 1 event
- Wildfire in Washington, July 9 to 21, 2025$14 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, July 9 to 10, 2025$235,000 · 50 kt wind · 44 events
- Damaging Winds in Virginia, July 9, 2025$263,000 · 60 kt wind · 39 events
- Flash Flood and Damaging Winds in Texas, July 9, 2025$1.2 million · 78 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, July 9, 2025$250,000 · 2.5 in hail · 20 events
- Flash Flooding in Pennsylvania, July 9, 2025$120,000 · 25 events
- Damaging Winds in Virginia, July 9, 2025$58,000 · 50 kt wind · 27 events
- Damaging Winds in Virginia, July 9, 2025$40,000 · 56 kt wind · 25 events
- Flash Flooding in Delaware, July 9, 2025$70,000 · 7 events
- Damaging Winds in Maryland, July 9, 2025$48,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1276110, 1278555, 1276112, 1276117, 1276119, 1276120, 1278557, 1276121, 1276122, 1278558, 1278561, 1278563.